Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Omaha, NE

April 16, 2002Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 16, 2002, 10:23 PM CDT for Shelby County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 10:23 PM CDT (03:23 UTC)
Expired
Apr 16, 2002, 11:00 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Shelby County, IA

The radar

The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 10:43 PM CDTThunderstorm Wind 55 MHarlan, IAA thunderstorm wind gust of 63 mph was recorded by the Harlan AWOS.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 170323
SVROMA
IAC165-170400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1022 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 1100 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF TENNANT...
  OR ABOUT 38 MILES NORTHEAST OF OMAHA...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIRKMAN...IRWIN AROUND 1030 PM CDT
  ELK HORN AROUND 1045 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

WINDS OF 60 TO 80 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4186 9555 4153 9551 4152 9506 4185 9511

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:05 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 16, 3:05 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE APR 16 2002

MAIN PROBLEM IS SEVERE POTENTIAL BEFORE 06Z TNGT.  LATEST SURFACE
ANALYSIS EARLY THIS AFTN SHOWED CDFNT AND DRYLINE ADVANCING EWD.
HIGH BASED CONVECTION IN SWLY FLOW ALOFT DID CAUSE SOME SPRINKLES
AND A FEW LTG STRIKES...BUT SO FAR WAS INSIGNIFICANT.  MAIN ACTION
STARTING TO DEVELOP ALONG CDFNT.  PARAMETERS LOCALLY DO NOT APPEAR
TO BE JUXTAPOSITIONED FOR WIDESPREAD SEVERE...BUT THE 12Z MODELS
STILL INDICATED POTENTIAL FOR A SQUALL LINE IN NERN NE.  THE
QUESTION IS...WILL STORMS CONT TO DEVELOP ALONG THE FNT.  DECIDED
TO LOWER POPS JUST A BIT IN SWRN IA...FROM THE LATE MORNING ZFP
UPDATE.   THE CHANCE OF PCPN SHOULD DECREASE AFTER MIDNIGHT.  HIGH
PRES SHOULD BUILD OVER THE AREA LATE TNGT WITH WINDS BECOMING
VARIABLE LESS THAN 10 MPH.  WILL KEEP WIND ADVISORY GOING ERN
ZONES THIS EVENING.

RETURN FLOW STRENGTHENS DURING THE DAY WED...WITH A WARM FRONT
LIFTING BACK TO THE N.  HAVE INCLUDED A SLGT CHANCE OF LATE DAY
TSTMS IN SWRN IA...THEN CONT THAT CHANCE WED NGT MOST AREAS.
SOUTH WINDS SHOULD HELP KEEP TEMPS UP INTO THE 50S.  ON THU...
FNT WILL ADVANCE INTO OUR AREA.  NERN NE WILL SEE THE BULK OF
THE COOLING WITH THIS FNT ON THU...BUT SERN HALF OF THE AREA
SHOULD STILL REACH NEAR 80.  WEATHER LATER IN THE WEEK WILL BE
QUITE A BIT COOLER THAN THE LAST FEW DAYS.  HAVE GONE WITH A
CHANCE OF SHOWERS FRI...THEN AGAIN ON SUN AND MON.

MILLER
...

1040 AM CDT TUE APR 16 2002

UPDATED ZFP TO ADD WIND ADVISORY MOST AREAS.  WIND ALREADY THERE AND
MESOETA SHOWS BOUNDARY LAYER WINDS CRANKING UP TO 35-40 KTS THIS
AFTN.  LIGHT PCPN OVER KS THAT DEVELOPED ABOVE THE CAP WILL CONT TO
LIFT NEWD AND MAY THROW A WRENCH INTO LATEST THINKING.  OTHERWISE
MODELS CONT TO KEY ON CDFNT AND SEVERE POTENTIAL IN CENTRAL AND
NERN NE LATER TODAY.  MORE DISCUSSION LATER.

MILLER
...

205 AM CDT TUE APR 16 2002

FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL THIS
AFTERNOON/EVENING.

SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A BROAD
MID LEVEL TROUGH OVER THE WRN U.S. WITH A WEAK SHORTWAVE CURRENTLY
TRANSLATING ACROSS WRN NEB.  AT THE SURFACE, A LOW WAS CENTERED OVER
THE NEB PNHDL AS OF 06Z WITH A WARM FRONT EXTENDING NEWD INTO CNTRL
SD, AND AN ATTENDANT DRYLINE FROM THE LOW SWD INTO THE ERN TX
PNHDL.  INSPECTION OF 00Z/16 PLAINS SOUNDINGS INDICATED THAT
SUFFICIENTLY DEEP LOW-LEVEL MOISTURE HAD MADE IT AS FAR N AS TOP.
CURRENT PLAN VIEW PROFILER DATA IS SHOWING A LOW-LEVEL JET OF 50-70
KTS OVER THE CNTRL PLAINS, SO BELIEVE THAT THE 60 DEGREE SURFACE
DEWPOINTS/DEVELOPING STRATUS PROBABLY MARK THE NRN EXTENT OF THIS
DEEPER MOISTURE.

FORECAST --  THE LATEST RUNS OF BOTH THE ETA AND AVN HAVE TRENDED TO
A SLIGHTLY MORE PROGRESSIVE AND MORE AMPLIFIED SOLUTION WITH RESPECT
TO THE SHORTWAVE THAT WILL EJECT ACROSS THE NRN/CNTRL PLAINS THIS
AFTERNOON.  OVERALL PATTERN RECOGNITION INDICATES A FAVORABLE SEVERE
WEATHER SETUP, BUT INCREASING CIRRUS FROM THE S AND WEAK MID-LEVEL
WIND FIELDS CURRENTLY OVER THE PLAINS (REF. 500 MB PROFILER WINDS)
MUDDY THE WATERS.  BY THIS AFTERNOON, SURFACE DEWPOINTS IN THE LOWER
TO MID 60S OVER ERN NEB LOOK REASONABLE, AND THIS SHOULD YIELD CAPES
OF 2000-3000 J/KG.  ETA PROGGED KINEMATIC AND THERMODYNAMIC DATA
SUGGEST THAT THE BEST COMBINATION OF INSTABILITY AND DEEP-LAYERED
SHEAR WILL RESIDE OVER NERN NEB THIS AFTERNOON AND EVENING,  WHICH
IS CONSISTENT WITH THE LATEST SPC DAY 1 CONVECTIVE OUTLOOK.
ALTHOUGH ETA FORECAST SOUNDINGS SUGGEST RELATIVELY HIGH LCL HEIGHTS
IN THE WARM SECTOR AND SLIGHTLY VEERED NEAR-SURFACE WINDS, A
LOCATION TO WATCH WILL BE TO THE IMMEDIATE N AND NE OF A SECONDARY
LOW THAT IS FORECAST TO MOVE FROM CNTRL INTO NERN NEB BY 00Z.  LOCAL
HODOGRAPHS SHOULD IMPROVE IN THIS AREA OWING TO THE BACKED SURFACE
WINDS.

FARTHER S, WEAKER SYNOPTIC ASCENT AND ITS AFFECTS ON THE CONVECTIVE
INHIBITION MAKE CONVECTIVE DEVELOPMENT MUCH MORE CONDITIONAL.
BELIEVE THINGS MAY NOT GET GOING UNTIL WE SEE THE COLD FRONT/DRYLINE
OCCLUSION AFTER 00Z.

THE COLD FRONT PUSHES THROUGH THE AREA TONIGHT, WITH A WEAK
ANTICYCLONE PROGRESSING TO THE E ON WEDNESDAY.  BY WEDNESDAY
AFTERNOON, CYCLOGENESIS IS ALREADY FORECAST TO OCCUR OVER SERN WY
WITH A WARM FRONT DEVELOPING ACROSS NRN KS.  THIS WARM FRONT WILL
RAPIDLY MOVE NWD WEDNESDAY EVENING AS THE ASSOCIATED SURFACE LOW
MOVES INTO SD.  THE ETA AND AVN SHOW DIFFERENCES ON THE TIMING AND
LOCATION OF THIS LOW AND THE ASSOCIATED MID LEVEL SHORTWAVE.
NONETHELESS, WARM ADVECTION (SEEN IN THE 850-700MB Q-VECTOR FIELDS)
INCREASES SIGNIFICANTLY ACROSS OUR NRN ZONES, ALONG WITH A RAPID
MOISTURE RETURN.  WE WILL CARRY A CHANCE OF THUNDER ACROSS THE FAR N
AND KEEP THE REMAINDER OF THE FORECAST DRY.

WE WILL SEE ANOTHER FRONTAL PASSAGE ON THURSDAY AND AT THIS TIME, IT
APPEARS THAT DEVELOPING SWLY SURFACE WINDS AHEAD OF THE FRONT MAY
SWEEP THE MOISTURE OUT PRIOR TO FROPA.  THUS, WE WILL TRIM BACK ON
THE POPS AND ONLY CARRY A CHANCE OF AFTERNOON THUNDER ACROSS THE S.

A BROAD AREA OF HIGH PRESSURE ESTABLISHES ITSELF OVER THE NRN PLAINS
THROUGH THE REMAINDER OF THE WORKWEEK AS THE MODELS DIVERGE ON THE
TIMING OF THE NEXT SIGNIFICANT SHORTWAVE INTO THE PLAINS.  WE WILL
LOOK AT THE NEW MRF WHEN IT ARRIVES AND MAKE CHANGES TO THE EXTENDED
IF NECESSARY.

MEAD

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.

MILLER

In the hours before

Local storm report, Apr 16, 9:02 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
902 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    8 NNE STANTON             NE   .75 INCH HAIL
04/16/02   STANTON                        REPORTED BY PUBLIC.

0849 PM    SNYDER                    NE   60 MPH TSTM GUST
04/16/02   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0852 PM    FRIEND                    NE   .75 INCH HAIL
04/16/02   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Apr 16, 9:20 PM CDT, 1 hour 3 minutes before
NEZ012-017-018-031-032-042-043-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
920 PM CDT TUE APR 16 2002

SEVERE THUNDERSTORM WATCH NUMBER 100 HAS BEEN CANCELED FOR
THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA...

CEDAR...PIERCE...WAYNE...MADISON...STANTON...PLATTE AND COLFAX.

THE THREAT OF THUNDERSTORMS HAVE SHIFTED EAST AND SOUTHEAST OF THE
REGION.

GW
Local storm report, Apr 16, 9:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
926 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SURPRISE                  NE   .75 INCH HAIL
04/16/02   BUTLER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0902 PM    1 S HOOPER                NE   60 MPH TSTM GUST
04/16/02   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0910 PM    WINSLOW                   NE   67 MPH TSTM GUST
04/16/02   DODGE                          REPORTED BY FIRE AND
                                          RESCUE. WIND DAMAGE TO
                                          BUILDINGS AND POWER
                                          LINES DOWN.

0911 PM    CERESCO                   NE   .75 INCH HAIL
04/16/02   SAUNDERS                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 16, 9:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
936 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    ITHACA                    NE   .75 INCH HAIL
04/16/02   SAUNDERS                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 16, 10:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1009 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 PM    10 W OMAHA MILLARD ARPT   NE   .88 INCH HAIL
04/16/02   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          INTERSECTION OF HWY 92
                                          AND 275.

0945 PM    5 WNW OMAHA MILLARD ARPT  NE   .75 INCH HAIL
04/16/02   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          INTERSECTION OF HWY 31
                                          AND 275.
Special weather statement, Apr 16, 10:15 PM CDT, 8 minutes before
NEZ015-033-044-051-065-066-078-088-089-170345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 PM CDT TUE APR 16 2002

SEVERE THUNDERSTORM WATCH NUMBER 100 HAS BEEN CANCELED FOR
THE FOLLOWING COUNTIES IN EASTERN NEBRASKA...

THURSTON...CUMING...DODGE...BUTLER...SAUNDERS...SEWARD...
LANCASTER...SALINE...JEFFERSON...GAGE.

THE THREAT OF THUNDERSTORMS HAVE SHIFTED EAST AND SOUTHEAST OF THE
REGION.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:57 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona33 min
Apr 16, 9:23 PM CDTSevere Thunderstorm WarningOAXMonona52 min
Apr 16, 9:48 PM CDTSevere Thunderstorm WarningOAXHarrison57 min
Apr 16, 9:49 PM CDTSevere Thunderstorm WarningOAXPottawattamie26 min
Apr 16, 10:18 PM CDTSevere Thunderstorm WarningOAXPottawattamie57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.